Hypersensitivity reactions to rifampin. Pathogenetic mechanisms, clinical manifestations, management strategies, and review of the anaphylactic-like reactions

Medicine (Baltimore). 1999 Nov;78(6):361-9. doi: 10.1097/00005792-199911000-00001.

Abstract

Many of the adverse events induced by rifampin have been considered allergic in origin. The flu-like syndrome and other hypersensitivity reactions seem to be caused by immune complexes, although their pathogenetic mechanisms are not fully elucidated. Many cases have been reported of the flu-like syndrome, thrombocytopenia, hemolytic anemia, and renal failure caused by rifampin. In almost all of the patients in whom they were sought, nonreaginic antirifampin antibodies were detected. On the other hand, anaphylactic reactions seem to be IgE-mediated. We have analyzed the 18 reported cases of anaphylactic reactions severe enough to cause marked hypotension. The interval between the onset of treatment and the anaphylactic reaction was highly variable. Most patients presented with prodromes, mainly rash, before the development of anaphylactic symptoms, and, in most cases, the reaction occurred after reexposure to rifampin. Clinical findings include a variety of symptoms, such as fever, exanthem, dyspnea, abdominal pain, and vomiting. Seven of the 9 patients in whom HIV status was known were seropositive, including the only 2 patients who died. We believe that, in case of a non-life-threatening adverse reaction caused by immune complexes, rifampin could be readministered, if necessary, at a more frequent and reduced dose, perhaps with the addition of corticosteroids. In case of anaphylactic reactions the drug should be avoided, although desensitization procedures may be useful. Certain laboratory findings may serve as a clue to predict anaphylactic reactions in patients who have experienced minor adverse events to rifampin. However, the diagnostic value of such findings is not well established and, therefore, patients with previous adverse reactions should be carefully monitored if reexposure to rifampin is essential.

Publication types

  • Review

MeSH terms

  • Anaphylaxis / chemically induced
  • Antibiotics, Antitubercular*
  • Drug Hypersensitivity* / epidemiology
  • Drug Hypersensitivity* / physiopathology
  • Drug Hypersensitivity* / therapy
  • Humans
  • Incidence
  • Rifampin*

Substances

  • Antibiotics, Antitubercular
  • Rifampin